New York, 2014

Dust Devil in New York, July 30, 2014

July 30, 2014 · NWS OKX · 1 event in 1 county or zone

A possible Dust Devil was reportedly responsible for one fatality of a Sky Diver in Calverton. The instructor was injured as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A possible Dust Devil was reportedly responsible for one fatality of a Sky Diver in Calverton. The instructor was injured as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 30, 2:18 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 30, 2:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT WED JUL 30 2014

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE MID-ATLANTIC REGION MOVES OFFSHORE
TONIGHT. UPPER LEVEL DISTURBANCE PASSES NORTH AND WEST OF THE
REGION ON FRIDAY. A FRONTAL BOUNDARY WILL DEVELOP ALONG THE COAST
THROUGH THE WEEKEND. A COLD FRONTAL PASSAGE IS LIKELY FOR THE
BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK SHORTWAVE PASSES THROUGH THE REGION THIS EVENING. ANY CLOUDS
ASSOCIATED WITH IT WILL DISSIPATE THIS EVENING WITH THE LOSS OF
DIURNAL HEATING. HIGH PRES OVER THE MID-ATLANTIC MOVES OFFSHORE AS
WELL...AND RESULTING RETURN FLOW WILL ALLOW FOR AN INCREASE IN
MOISTURE OVER THE REGION.

MID-LEVEL CLOUDS WILL SPREAD INTO AREAS WEST OF THE HUDSON RIVER
TOWARDS DAYBREAK THURSDAY. WITH THE INCREASE IN LOW-LEVEL
MOISTURE...SOME PATCHY FOG IS POSSIBLE...MAINLY IN THE OUTLYING
AREAS.

LOWS TONIGHT WILL DROP INTO THE MID AND UPPER 60S IN/AROUND
NYC...WHILE MOST OTHER AREAS WILL DROP INTO THE UPPER 50S TO LOW
60S. LOWS IN OUTLYING PORTIONS OF THE LOWER HUDSON VALLEY...
INTERIOR PORTIONS OF SOUTHERN CT...AND THE PINE BARRENS OF LONG
ISLAND WILL DROP INTO THE MID 50S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
FAIRLY STRONG H5 SHORTWAVE PIVOTS AROUND CLOSED LOW NEAR THE
HUDSON BAY IN CANADA AND PASSES JUST NORTH AND WEST OF THE LOCAL
CWA. CAPE VALUES WILL RISE CLOSE TO 1000 J/KG AND 0-6 KM BULK
SHEAR WILL INCREASE TO 40-50 KT. THE LIFTED INDEX WILL BE FAIRLY
WEAK... GENERALLY RANGING FROM -1 TO -2C. WITH THE BULK OF THE
ENERGY STAYING NORTH OF THE REGION...WILL KEEP POPS CAPPED AT
CHANCE...AND WILL EXPECT SCATTERED SHOWERS/TSTMS STARTING IN THE
LATE MORNING...TAPERING OFF BY THURSDAY EVENING. DO THINK STORMS
WILL BE HARD TO MAKE IT TO FAR SE CT AND EASTERN SUFFOLK
COUNTY...AND WILL KEEP POPS CAPPED AT SLIGHT CHANCE FOR THOSE
AREAS.

MAX TEMPS GENERALLY RUNNING NEAR OR A COUPLE OF DEGREES BELOW
NORMAL ON THURSDAY WITH HIGHS IN THE LOW 80S FOR NYC...LONG
ISLAND...NE NJ...AND IN THE UPPER 70S TO AROUND 80 ELSEWHERE.

ANY SHOWERS/TSTMS WILL TAPER OFF IN THE EVENING. LIGHT...ONSHORE
FLOW REMAINS OVER THE REGION WITH SFC DEW POINTS RISING INTO THE
LOW-MID 60S. PATCHY FOG POSSIBLE AFTER MIDNIGHT THURSDAY NIGHT
AWAY FROM NYC.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FRIDAY...INSTABILITY ACROSS MAINLY THE INTERIOR AREAS WILL SET THE
STAGE FOR SCATTERED CONVECTION DURING THE AFTERNOON HOURS.

SATURDAY AND SUNDAY...A SURFACE LOW PRESSURE ALONG THE ATLANTIC
COAST...AND SUBTROPICAL MOISTURE ASSOCIATED WITH A BERMUDA RIDGE
WILL AID IN THE DEVELOPMENT OF SHOWERS/THUNDERSTORMS SATURDAY AND
SUNDAY. THE 12Z/GFS CONTINUES TO HAVE THE BEST FORCING FOR CHANCE OF
SHOWERS TO BE ON SUNDAY...WHILE 12Z/ECMWF SHOWS THE BEST FORCING TO
BE ON SATURDAY. WILL CONTINUE WITH PREVIOUS THINKING AND MAINTAIN
40/50 POP FOR THE WEEKEND.

MONDAY AND TUESDAY...A LOW PRESSURE MOVING THROUGH THE GREAT LAKES
REGION WILL BRING A COLD FRONT TOWARDS THE AREA. THIS WILL KEEP SCHC
POPS ON MONDAY...WITH DRIER AIR MOVING IN ON TUESDAY.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE CLOSE TO SEASONABLE
LEVELS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK HIGH PRESSURE BUILDS OFFSHORE THROUGH TONIGHT.

VFR THROUGH THE TAF PERIOD. COULD SEE CEILINGS AROUND 5000 FT
DEVELOP BY MID-LATE THURSDAY MORNING. THERE IS A SLIGHT CHANCE
AREAS N/W OF NYC COULD SEE AN ISOLD SHRA THURSDAY PRIOR TO
18Z...BUT PROBABILITY OF THIS IS TO LOW TO REFLECT IN THE TAFS AT
THIS TIME.

SEABREEZE ALREADY THROUGH KJFK/KBDR/KGON. SHOULD PUSH THROUGH
KISP/KLGA/KHPN THIS AFTERNOON. FOR NOW EXPECT TO APPROACH BUT NOT
MOVE THROUGH KTEB AND KEWR...SO ONLY BACK WINDS TO SW AT THOSE
LOCATIONS. WINDS BECOME LIGHT AND VARIABLE/LIGHT SW AGAIN TONIGHT.
SEABREEZE SHOULD DEVELOP A TAD EARLY THURSDAY THAN IT DID TODAY.

..NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: CHANGES IN WIND DIRECTION/SPEED COULD BE OFF
+/- 1-2 HOURS.

KLGA FCSTER COMMENTS: SEABREEZE TIMING COULD BE OFF +/- 1-2 HOURS.

KEWR FCSTER COMMENTS: NO SEABREEZE FORECAST...BUT CHANGES IN WIND
DIRECTION/SPEED COULD BE OFF +/- 1-2 HOURS.

KTEB FCSTER COMMENTS: NO SEABREEZE FORECAST...BUT CHANGES IN WIND
DIRECTION/SPEED COULD BE OFF +/- 1-2 HOURS.

KHPN FCSTER COMMENTS: SEABREEZE TIMING COULD BE OFF +/- 1-2 HOURS.

KISP FCSTER COMMENTS: SEABREEZE TIMING COULD BE OFF +/- 1-2 HOURS.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THURSDAY AFTERNOON-MONDAY...VFR...EXCPEPT MVFR OR LOWER POSSIBLE
IN ANY ISOLD-SCT SHRA/TSTMS THAT ARE POSSIBLE MAINLY IN THE
AFTERNOON/EVENING EACH DAY.

&&

.MARINE...
WITH HIGH PRES OVER THE WATERS...CAN EXPECT SUB-SMALL CRAFT
ADVISORY CONDS THROUGH FRIDAY. WINDS AND SEAS WILL REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS THRU THE EXTENDED PERIOD.

&&

.HYDROLOGY...
BRIEF...LOCALLY HEAVY DOWNPOURS POSSIBLE IN SCATTERED TSTMS ON
THURSDAY...BUT NOT EXPECTING MORE THAN LOCALIZED NUISANCE
FLOODING. A HUMID AIR MASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF HEAVY
SHOWERS THIS WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 30, 2:12 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
312 PM EDT WED JUL 30 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-312200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
312 PM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-312200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
312 PM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Suffolk

When
July 30, 3:00 PM EST to 5:00 PM EST
Where
Suffolk County, Calverton
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
40.900, -72.730

Low level instability and convergence along a sea breeze front might have produced a dust devil that resulted in the death of 1 Sky Diver, and injured another.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Devil, Suffolk2014-07-3025MaleOutside/Open AreasIndirect

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537358.